An article in Men’s Journal Magazine (October 2011, Vol. 20, No.9) discusses the lasting side effects that some men have suffered from using Propecia (Finasteride), a drug manufactured by Merck, to stop hair loss in men. In addition to personal interviews with several men, Men’s Journal Magazine cites results of a study published in June 2011 in the Journal of Sexual Medicine. In this study Dr. Michael Irwig of George Washington University, conducted a survey of 71 regular Propecia users and found the following:
• 94% suffered from low libido
• 92% experienced erectile dysfunction
• 92% had decreased sexual arousal
More importantly, this survey points out the persistency of side effects experienced from using Propecia and notes some issues lasting an average of 40 months after the patient stopped taking the drug. This is in direct contradiction to the drug warning that Merck issued to its patients in 1997 (and updated in June 2011) stating that a small percentage of Propecia users could experience decreased libido and failure to maintain an erection but went on to say that side effects would stop after taking Propecia.
Finasteride, the active compound in Propecia, works by halting the conversion of testosterone to dihydrotestosterone (DHT) in males. In an adult male, DHT is responsible for the development of many secondary sex characteristics. High levels of DHT have been proven to inhibit hair growth in men, therefore by reducing the level of DHT in the system hair can regrow in areas that had previously experienced a loss of hair.
Decreased sexual arousal, low libido, and prolonged erectile dysfunction lasting several years can have a significant emotional impact on a patient including low self-esteem, insomnia, and depression. If you or a loved one is experiencing any side effects after using Propecia (Finasteride), please contact Cohen & Malad, LLP to speak with one of our experienced product liability/personal injury attorneys to discuss your legal options and help you seek the compensation you deserve.